Why does the penis change color?
However, when the color change is abnormal, unexplained, or accompanied by pain or itchiness, a man should see his doctor, as a purple coloration may be a sign of infection, injury, or circulation issues.
A urologist is the best doctor to see when it comes to questions about the penis. Men without access to a urologist should seek medical attention from their primary care provider.
- The most common cause of a man's penis turning purple is when the glands and blood vessels react to arousal.
- For sexually active men, a sexually transmitted disease may be to blame for purple-red sores on the penis.
- In most cases, issues that cause purple penis are treatable.
What are the causes?
There are many potential causes for a purple penis, including injuries or STDs.
When a color change results from arousal, it is not a cause for concern. In these instances, the color change is due to extra blood flowing to the penis.
At most other times, a man should be concerned about either part or all of the penis turning a purplish color, as it may be the result of illness or an injury.
Other common causes of purple penis aside from arousal include the following:
Sexually transmitted disease (STD)
The best way to prevent contracting an STD is to practice safe sex. Knowing a partner's sexual health can also prevent the transmission of STDs.
Bruising on the body occurs when small blood vessels rupture, leaking blood under the surface of the skin. Where the blood collects, it causes the skin to turn purple. This can happen anywhere, including on the penis. Often, when a bruise occurs, the cause is known to the individual.
Small bruises do not necessarily require particular attention. Some common causes of minor bruising to the penis may include:
- vigorous sex
- getting caught in the zipper
- minor pinching
A small bruise may feel painful or tender to the touch. It may turn to a deeper color as it heals. If a small bruise fails to heal on its own or becomes larger, a man should seek medical attention.
Severe bruises that are the result of blunt force trauma require immediate medical attention. A man should wear protective gear when involved in contact sports to help prevent severe injury.
Certain medications, or nutritional deficiencies, may cause purpura on the penis.
Purpura, also called blood spots, appear as purple or reddish blemishes on the skin. These spots are not a direct result of an injury to the penis. Instead, purpura is often the symptom of an underlying condition.
Some possible causes of purpura include:
- bleeding or clotting issue
- nutritional deficits
- medication side effects
- inflammation of the blood vessels
A hematoma is a bruise that occurs deep within the tissue of an organ. The bruising is firm or lumpy to the touch. When a hematoma occurs, blood from a damaged vessel pools under the skin.
A hematoma can cause a loss of blood flow. It may also indicate a dangerous bleeding issue. When a hematoma occurs on the penis, a man should seek immediate medical attention.
Lichen sclerosus is a long-lasting, inflammatory skin disorder characterized by white patches that can develop purple spots.
The condition tends to develop on the penis. Also, uncircumcised men are more likely to develop lichen sclerosus than men who are circumcised.
Lichen sclerosus, if left untreated, can lead to sexual dysfunction and severe scarring. As with most disorders, early treatment can help prevent permanent damage and scarring.
People react to medications differently. In some cases, medications may result in a severe allergic reaction known as Stevens-Johnson syndrome.
Stevens-Johnson syndrome is characterized by a purple or red rash that appears on the penis, as well as some other parts of the body. The rash can develop into peeling skin and sores. As the reaction progresses, life-threatening complications can occur.
Stevens-Johnson syndrome requires emergency care. Some medications are more likely to cause Stevens-Johnson syndrome than others. These medications include:
- sulfa-based antibiotics
- anticonvulsant medications
- antipsychotic medications
There are less severe allergic reactions that can be caused by some medications. When these occur, a person should stop taking any over-the-counter drugs immediately. Before stopping a prescription drug, a person should consult his doctor.
When to see a doctor
Unexplained changes in skin color should always be assessed by a doctor.
A man should seek out his doctor for any unexplained change in color to the penis, especially when accompanied by pain or discomfort.
Other indications that a doctor may be needed include:
- swelling of the penis or testicles
- blood in the stool
- painful urination
- pain in the testicles
- blood spots or bruises where there is no known injury
- open sores either on the penis or other parts of the body
- pain during sex
- blood in the urine
- pain in joints or abdomen
A doctor will likely perform a physical exam and ask questions about a person's medical history. They may also run some tests to help determine the exact cause of discoloration to a man's penis. Determining the cause will enable the doctor to prescribe the correct treatment.
Although it is usually treatable, a man should seek medical advice for any unexplained discoloration of the penis. Several treatments can help clear the underlying condition and return the penis to a more normal state and color.
If in doubt, a man should talk to his doctor to confirm that there are no underlying medical conditions that may be causing the penis to discolor.